diabetes case study pcp glucagon

advertisement
PCP March 9, 2012
Case Study
You are dispatched Code 3 for a Diabetic, at
0730….You arrive at a Gold River townhouse and
are led by the parents to the upstairs. They state
their son is a insulin dependent diabetic and has
been sick for two days with flu like symptoms.
This morning they could not wake him and he sleep thru
his alarm and they called for a Ambulance. You find a
13 year old male, lying supine in bed………
Case Study
Lets discus the symptoms... What do you expect?
Break out Groups
The parents also tell you he went to bed early last
night, and skipped his bedtime snack. Last night his
blood sugar was 4.1 mmol/l.
On Exam: No evidence of trauma
Loc—Groans to painful stimulus
Airway—Inadequate, snoring-will not take an airway
positioned ¾ prone—airway clears
Breathing—Adequate
Circulation—Easily felt radial pulse/rapid
RBS—unremarkable
Case Study
What do you think now?
Break out Groups
Should you initiate your Diabetic
emergencies Protocol or should you
load and go?
What are the 5 things you must have
done to initiate your protocol?
On further Exam:
IDDM since the age of 8 years old, sick for 2 days,
infrequent episodes of hypoglycemia that are
usually resolved with food. The patient has never
required an ambulance before.
Vitals—108/64, Pulse 96 regular and easily felt,
respirations are 20 regular and adequate, skin is
pale, cool and clammy, GCS 1,2,4 = 7, O2 sat on
high flow o2 is 99%
Blood glucose is 1.7 mmol/l
Case Study
What do you need to know?
Break out Groups
Patient takes Humulin N and R on a
sliding scale in the morning and evening.
He has also been taking Ibuprofen for the
last 2 days. The Patient has no drug
allergies. No other medical
conditions.
You start administering gluco-gel…..
A blood glucose of what indicates using D10W and
not Normal saline?
What is our first choice, IV dextrose (D10W) or
glucagon?
If a line is established how much D10W do we
administer?
What else do we give with the first 100 ml of D10W?
Over what time frame to we give this?
If you miss the IV what do you do?
Do we do the above steps on scene or en route to the
hospital?

So back to the patient:

Were having a bad day and miss our IV
attempts:
Case Study
What do you do now?
Break out Groups
Drug Monograph: Glucagon
Classification: Hyperglycemic Agent (antihypoglycemic)
Mechanism: Pancreatic Hormone, which acts on the
glycogen in the liver, converting it to glucose. Producing
a temporary rise in blood glucose. (Glycogenolysis)
Indication: Hypoglycemia (if unable to establish an IV
for ACP and PCP and hypoglycemia when patient is
unable to obey commands)
Contraindications: Known allergy to Glucagon
Pheochromocytoma (an adrenal gland tumor, can cause
sudden and marked increase in BP)
Drug Monograph: Glucagon
Route and Method: SC/IM (ACP, PCP)
Onset/Duration: IM 8-15 minutes, 10-30 minutes
SC—similar to IM (a little slower)
Elimination: rapidly degraded by the liver, kidneys
and in the plasma. Half life 3-6 minutes in plasma
Dose: Patients > 20 kg—1.0 mg
Patients < 20 kg—0.5 mg
Side Effects: Nausea and Vomiting (common)
(infrequent) Hypokalemia, Generalized allergic reaction
Hypertension, Hypotension
Diarrhea
Increased pulse and BP
(rare)
Hypoglycemia
•How much Glucagon do we give to
this patient?
•What are the doses and weight
guidelines?
We give the glucagon—What routes can we use?
What do we do next?
•We initiate transport, it has been about 5 minutes
after Glucagon administration, we do another set of
Vitals and find:
•BP-105/68
Pulse-92
•Skin-Pale, cool, clammy
Resp-20
GCS-1,2,4 = 7
•Pt is unable to follow instructions, O2 saturation is
99% on high flow O2
•SC injection
•Where?
Another 5 minutes goes by:
•Current Vitals: 110/70, pulse 88, resp 18, skin is
pale cool and dry, GCS is now 4,4,6 = 14, o2 sat 99%
•Blood glucose is now 3.9 mmol/l
•Patient is now able to follow instructions, what do
you do now?
So back to the patient:
•You have given gluco-gel and you are well on the way
to the hospital…current vitals are now:
•BP-110/72 Pulse-82 Resp-18 Skin-Normal, Cool,
Dry
•GCS- 4,5,6 = 15, O2 sat 99 % on high flow
•The patient is able to follow instructions, things are
looking pretty good!
•The rest of the trip to the hospital is uneventful….
Case Study
•Can glucagon be repeated if the patient
doesn’t respond to the first dose?
•Do we give thiamine after administering
Glucagon?
•What are the chances of an overdose?
•If a patient doesn’t respond to IV glucose do
we give Glucagon?
•Can Glucagon or IV dextrose be used in the
NYD protocol?
Case Study
•Glucagon is only effective if the patient
has adequate stores of glycogen, what
conditions cause depleted glycogen
stores?
•What else is in the glucagon solution
that we are giving?
•Will glucagon be effective if a patient
has had a hypoglycemic reaction in the
last 24-48 hours?
Diabetic Protocol

INDICATIONS
Known diabetic patients with decreased LOC whose
history suggests hyperglycemia or hypoglycemia
Diabetic Protocol
Before initiating the Diabetic Emergencies
protocol, you must have done or obtained the
following: (5)





A primary survey
A history of diabetes
Critical History
A baseline set of vital signs
Signs and symptoms sufficient to suggest
hypoglycemia or hyperglycemia
Case Study
What do you think now?
Break out Groups
CONTRAINDICATIONS (2)


Peripheral IVs are contraindicated in patients
under 12 years.
Glucagon is contraindicated in persons known
to be allergic to Glucagon
PROTOCOL
Initiate transport
Blood Glucose > 4.0mmol/L
Initiate IV N/S en route
Administer IV N/S at maintenance rate
Continue with further assessment & tmt
Blood Glucose < 4.0mmol/L
Administer oral glucose
Initiate IV D10W administer 100ml rapid infusion & 50mg
Thiamine IV before D10W infusion is complete
If IV is contraindicated or if IV cannot be obtained, administer
1mg SC Glucagon (>20kg) or 0.5mg SC (<20kg)
Initiate transport
Continue with assessment & tmt en route
LOC improves
Administer IV D10W at 100ml/hr
Continue with assessment & tmt
No Improvement
Administer second 100ml D10W rapid infusion -Maintain IV D10W
at 100ml/hr -Continue with assessment & tmt -Repeat Glucometer
testing
Contact Emergency Physician for further orders
If no improvement consider causes of unconsciousness
Hypoglycemia versus Hyperglyemia
Hypoglycemia
 Onset Sudden
 Skin cold, pale,
moist
 Normal
 Weak, rapid pulse
 Weakness/
uncoordinated
 Headache
 Irritable/Nervous
Behavior
Hyperglycemia
 Slower onset
 Skin warm, red, dry
 Acidic Breath
 Kussmaul’s
Respirations
 Rapid Pulse
 Polyuria,
polydypsia,
polyphagia
 Nausea/Vomiting
 Falling Blood
Pressure
Download
Related flashcards

Emergency medicine

24 cards

Surgery

42 cards

Traumatology

37 cards

Medical treatments

33 cards

Alternative medicine

24 cards

Create Flashcards